Facebook Pixel

Beware: Celexa can Cause Heart Problems

Rate This
Heart Disease related image Via Pixabay

Celexa (citalopram hydrobromide) is a widely-used drug for treating depression. It is classified as a serotonin reuptake inhibitor and is also prescribed off-label as a treatment for anxiety and OCD. Citalopram is taken once a day either in the morning or evening. A number of studies have shown that the drug is effective in reversing depression and the reported side effects are minimal.

The few reported side effects from previous clinical studies indicate that besides loss of sex drive, the drug can cause drowsiness, insomnia, nausea and weight gain. Other rare side effects include convulsions, hallucinations and allergic reactions.

Most people are started out on a 20 mg dose but doctors often double the dose when no response is seen.

Now there is a report from the FDA that doctors should not prescribe high doses of Celexa because there is a risk of fatal heart complications. The FDA website indicates that at a dose of more than 40 mg, the drug can cause disturbances in the heart’s electrical activity. The previous label by the manufacturer had indicated that patients could receive up to 60mg, but now the FDA has deleted that dosage. In fact studies show that if a person has not responded to a 40 mg dose of celexa, it is unlikely that he/she will respond to a higher dose. (1)

The FDA highly recommends that patients who have a history of heart problems should not be prescribed celexa. So what about people who have heart disease and are already on celexa?

The FDA says that these individuals should not abruptly stop the drug and see their doctor as soon as possible. At doses below 40 mg, the drug appears to be safe. However anyone experiencing an irregular heart rate, palpitations, and chest pain is best advised to see their doctor as soon as possible. (2)

Why this heart side effect was not reported earlier during initial clinical trials again supports my opinion that often drug companies hide the negative side effects at the cost of profitability.

1. FDA Drug Safety Communication: Abnormal heart rhythms associated with high doses of Celexa (citalopram hydrobromide). FDA U.S. Food and Drug Administration. Web. 23, Aug. 2011

Add a Comment7 Comments

EmpowHER Guest

name is S benji and i never ever post anonymously. i believe i write what is best for the consumer and am neither ashamed or afraid of my views. SB

i have no idea why it says anonymous!!!!

March 15, 2012 - 8:09am
EmpowHER Guest

some chemotherapy drugs can harm the heart. but in all such cases, the doctors study the function of the heart before starting these meds. if you were started on these medications before any such heart tests, then you have a real argument to pick with the docs. these meds are not supposed to be used in patients with weak hearts, unless there is no other medication available.

March 15, 2012 - 7:36am
EmpowHER Guest

I was on this for about 4 years (50mg) but after finding out i had cancer last year i asked for a higher dose, my g.p. said there wasn't a higher dose???? so changed me to an anti depressant that did exactly the same as the one i was on but i could take a higher dose, i didnt even need to come off my original anti depressant, just did a straight swap with no side effects, lovely..... but now ive been having problems with my heart. My heart is beating way to fast constantly, and i have lots of ectopic heart beats and palpitations, i have spent a week in hospital for this and they have found numerous faults with my heart???/ I am now on 2 heart meds for the rest of my flaming life, but i am still very breathless and tired all the time. They dr's have just put this heart damage down to my chemotherapy, but who knows now if it is down to this drug??

March 14, 2012 - 2:41pm
EmpowHER Guest
Anonymous (reply to Anonymous)

Sorry but the above post should read: i didnt even need to reduce my original anti depressant, i could just stop it and go straight on the new one as they were so alike.

March 14, 2012 - 2:43pm
EmpowHER Guest

I was originally on 80 mg of celexa because I have OCD and Dr.'s have found that very high doses help OCD. Now I've been weaned down to 40 mg and am feeling increasingly depressed and anxious. This medication really helped me so not sure if anyone had any other suggestions for a different SSRI similar to Celexa

December 2, 2011 - 7:14pm

I personally was taken off celexa by my Doctor after he told me it could cause liver damage in 1998 I was taking approx, 60mg and I was functioning just fine and feeling normal and good. After that he tried some other antidepressant new on the market that didn't work.I tried others but only Celexa seemed to work.I have been off antidepressants for sometime now because I cannot afford to buy medication and I am on disibilty.It is very interesting to find out Celexa my drug of choice could be harming to patients. I thought the took it off the market in Canada.

August 24, 2011 - 4:06pm
EmpowHER Guest
Anonymous (reply to willalee)

I am on 60mg of celexa and have had heart problems that my doc thought were nothing. Yikes! Anyway, I will slowly begin moving mine down but I don't think it is true that there is no difference between 60 and 40mg when it comes to helping.

September 15, 2011 - 8:03pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Heart Disease

Get Email Updates

Heart Disease Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!